Alert archive / California / Small Craft Advisories in 2016
Small Craft Advisory 143, NWS Los Angeles, CA
NWS Los Angeles, CA issued this small craft advisory at Dec 17, 2016, 8:14 PM PST. It took effect at Dec 18, 2016, 10:00 AM PST. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2016, 8:14 PM PST (04:14 UTC)
- In effect from
- Dec 18, 2016, 10:00 AM PST
- Expired
- Dec 19, 2016, 7:50 PM PST
- In force
- 34 hr
- Issued by
- NWS Los Angeles, CA
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Dec 17, 4:30 PM PST, 3 hours 44 minutes earlier.
Area forecast discussion, Dec 17, 4:30 PM PST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
430 PM PST Sat Dec 17 2016
.SYNOPSIS...
Locally gusty northeast winds will continue through early next
week. The next couple of nights will likely be the coldest of the
year so far, with widespread frost and freeze conditions expected.
Offshore flow will result in fair skies and a gradual warming of
daytime highs through the middle of next week. Cooling is
possible late next week as a trough approaches from the northwest.
&&
.SHORT TERM...(TDY-TUE)
With the exception of high cloudiness, skies are clearing this
afternoon as a trough of low pressure continues to exit the
region and a shortwave ridge of high pressure builds in. A cold
and dry air mass in place has brought a chilly brisk day across
the area. Outside of the Los Angeles Metro area, a majority of the
area will see temperatures near or below freezing tonight and into
Sunday morning. Freeze or hard freeze warnings are in effect for
the valley areas in Ventura, Santa Barbara, and San Luis Obispo
Counties. A frost advisory has been added for the San Fernando and
Santa Clarita Valleys, Santa Monica Mountains, Ventura County
Coastal Plain, and the Santa Barbara South Coast for late tonight
through Sunday morning.
The coldest overnight temperatures across the area will occur in
the mountains and desert. The Antelope Valley and a majority of
the mountain areas will dip into the teens and lower 20s tonight.
The higher elevations and peaks of the Los Angeles and Ventura
County mountains could see the single digits tonight. With two
hard freezes already occurring earlier in the year, no
frost/freeze products will be issued for the Antelope Valley.
However, the cold air mass in place may be life threatening for
anyone working outdoors, livestock, and pets. Uninsulated or
poorly insulated pipes will be prone to freezing and possibly
bursting. People should take precautions to protect their lives
and property.
As the cold air mass settles into the Great Basin in the wake of
the exiting trough tonight, surface high pressure will form and
offshore flow will develop across Southern California on Sunday. A
weak trough to the northwest of the region will slow the
development offshore flow tonight, delaying its onset until Sunday
morning. A marginal wind advisory may be needed between Sunday
morning and Monday afternoon. If an advisory is not issued for
Sunday morning through Monday morning, the next likely timing of
the advisory would be between late Sunday night through Monday
afternoon. This is when the winds should peak at the strongest
levels.
With the offshore flow developing, daytime temperatures should
start to warm-up through midweek. Some locations will struggle to
break free of the cold start each day, especially in the wind
sheltered areas. An even colder night is forecast for some
locations on Sunday night and into Monday morning. Hard freeze
watches and freeze watches have added for areas mainly north of
Point Conception. Frost advisories may be needed again for the
Santa Barbara South Coast and the Western San Fernando and Santa
Clarita Valleys.
.LONG TERM...(WED-SAT)
The warmest day of the week should be Wednesday, then a series of
weak low pressure systems will brush the region and bring some
cooling for late week. The end of the week and into the holiday
weekend looks especially cool and windy across the area. A strong
northerly wind event could develop on Friday night and linger into
Saturday morning. A cold air mass looks to settle into the region
on Christmas Eve with the possibility of sub-freezing temperatures
occurring into Christmas Day across the Interior Valleys, Central
Coast, and possibly the Ventura County Valleys.
&&
.AVIATION...18/0005Z
At 0005Z, there was no marine layer or inversion at KLAX.
Good confidence in CAVU TAFs except potential for LIFR conditions
early Sunday morning at KPRB. Increasing offshore winds on
Sunday. A 30 percent chance of LLWS on Sunday at KCMA, KOXR, and
KVNY.
KLAX...Good confidence in CAVU TAF.
KBUR...Good confidence in CAVU TAF.
&&
.MARINE...17/200 PM.
A Small Craft Advisory will continue for the outer waters through
this evening. Otherwise winds should remain under SCA levels
Saturday through Wednesday of next week. There is a 30% chance
that a Small Craft Advisory might be needed due to Santa Ana winds
over the inner waters Monday. Weak offshore winds will prevail
Sunday through at least Wed morning.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Warning in effect from 2 AM to 8 AM PST Sunday for
zones 34>36-45. (See LAXNPWLOX).
Freeze Watch in effect from late Sunday night through Monday
morning for zones 34-35. (See LAXNPWLOX).
Hard Freeze Watch in effect from late Sunday night through
Monday morning for zones 36>38. (See LAXNPWLOX).
Hard Freeze Warning in effect from 2 AM to 8 AM PST Sunday
for zones 37-38-44. (See LAXNPWLOX).
Frost Advisory in effect from 2 AM to 8 AM PST Sunday for
zones 39-40-46-88-547. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 PM PST this evening
for zones 670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK...(TUE-SAT)
Gusty advisory level Santa Ana winds are possible Monday through
Tuesday. High surf along with strong rip currents could cause
hazardous conditions for the Central Coast Wednesday and Thursday.
Gusty north to northeast winds could cause travel impacts on
Friday and Saturday.
&&
PUBLIC...Hall
AVIATION...Gomberg
MARINE...Sweet
SYNOPSIS...Sukup
weather.gov/losangelesIn the hours before
Special weather statement, Dec 17, 6:35 PM PST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 635 PM PST SAT DEC 17 2016 CAZ059-190200- ANTELOPE VALLEY- 635 PM PST SAT DEC 17 2016 ...EXTREMELY COLD TEMPERATURES EXPECTED TONIGHT AND SUNDAY NIGHT ACROSS THE ANTELOPE VALLEY... AN UNUSUALLY COLD AIR MASS HAS SETTLED ACROSS INTERIOR SECTIONS OF SOUTHWEST CALIFORNIA THIS WEEKEND. WITH WINDS DIMINISHING AND THE AIR MASS DRYING...OVERNIGHT TEMPERATURES ARE EXPECTED TO BE EVEN COLDER THIS WEEKEND. THE ANTELOPE VALLEY WILL LIKELY SEE THEIR COLDEST TEMPERATURES OF THE SEASON SO FAR...WITH MANY AREAS PROJECTED TO FALL INTO THE TEENS TONIGHT AND AGAIN SUNDAY NIGHT. SINCE THE ANTELOPE VALLEY HAS ALREADY HAD SEVERAL HARD FREEZES THIS SEASON...A HARD FREEZE WARNING WAS NOT ISSUED FOR THIS EVENT. HOWEVER...SIGNIFICANT COLD TEMPERATURE IMPACTS ARE LIKELY FOR THE ANTELOPE VALLEY...SUCH AS FROZEN PIPES AND INCREASED RISK OF HYPOTHERMIA. SEVERAL OTHER PORTIONS OF SOUTHWEST CALIFORNIA AWAY FROM THE COAST WILL LIKELY EXPERIENCE FROST AND FREEZE CONDITIONS OVER THE WEEKEND... WHICH ARE ALREADY HIGHLIGHTED IN THE LATEST NON-PRECIPITATION PRODUCT. PROTECTIVE MEASURES TO SAVE OUTDOOR PLANTS WILL BE NEEDED. VULNERABLE ANIMALS AND PETS SHOULD BE KEPT INDOORS IN A HOUSE OR BARN. TO HELP AVOID FROZEN PIPES...RESIDENTS SHOULD MAKE SURE PIPES ARE WRAPPED AND KEEP THEIR THERMOSTAT AT AN APPROPRIATE TEMPERATURE. GOMBERG/MUNROE
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 7:24 PM PST | Wind Advisory | LOX | Los Angeles | 65 hr |
| Dec 18, 2:27 PM PST | Frost Advisory | LOX | Los Angeles | 19 hr |
| Dec 18, 2:27 PM PST | Freeze Warning | LOX | 19 hr | |
| Dec 18, 2:27 PM PST | Hard Freeze Warning | LOX | Santa Barbara | 19 hr |
Nearby
Small Craft Advisories in California, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.